Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 9, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 16, 2002, 5:52 PM EDT for Pasquotank County, North Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 16, 2002, 5:52 PM EDT (21:52 UTC)
- Expired
- Apr 16, 2002, 6:20 PM EDT
- In force
- 28 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Pasquotank County, NC
The radar
The Norfolk radar (KAKQ), 105 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 6:02 PM EDT | Hail 1.75 | Elizabeth City, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 162152 SVRAKQ NCC139-162220- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 551 PM EDT TUE APR 16 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PASQUOTANK COUNTY IN NORTHEAST NORTH CAROLINA * UNTIL 620 PM EDT * AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF ELIZABETH CITY...MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR PASQUOTANK AND RABBIT CORNER AT 615 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. THIS IS A DANGEROUS STORM. $$ 44 && LAT...LON 3633 7612 3645 7628 3632 7644 3617 7625
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:40 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Apr 16, 3:40 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
340 PM EDT TUE APR 16 2002
A COUPLE OF TSTMS HAVE FORMED OVER NORTHEAST NORTH CAROLINA AND
EXTREME SE VA...AIDED BY SEABREEZE CONVERGENCE LINE. MOSTLY FAIR WX
CU ELSEWHERE...ALTHOUGH A FEW CELLS BUILDING OVER ERN SHORE. EXPECT
THIS ACTIVITY TO CONTINUE...MUCH AS LAST NIGHT...UNTIL AFTER
SUNSET...THEN SHOULD DISSIPATE.
WEDNESDAY LOOKS LIKE PRETTY MUCH A REPEAT OF TODAY...WITH TEMPS
CLIMBING BACK INTO THE LOWER 90S...80S CLOSER TO THE SHORE...70S
RIGHT AT THE COAST. WILL MAKE A RUN AT RECORDS AGAIN TOMORROW...BUT
WILL LIKELY AGAIN BE JUST SHY. ABOUT READY TO MAKE A ROUND OF CALLS
TO THE AIPORTS...BUT FROM HOURLY OBS LOOK LIKE WE HAVENT TIED ANY
RECORDS JUST YET.
NEXT WX SYSTEM IS WEAK UPPER TROF IN WESTERLIES PROGGED TO FLATTERN
UPPER RIDGE...AND MOVE ACROSS CWA WED NIGHT AND EARLY THU. FORCING
RELATIVELY WEAK...AND INSTABILITY MARGINAL...BUT TWO COMBINED
WARRANTS CONTINUING SHOWER CHANCES WED NIGHT INTO THURSDAY. BEST
CHANCE OF THUNDERSTORMS LOOKS TO BE SATURDAY...WITH COLD FRONT
DROPPING DOWN FROM EAST. DEPENDING ON TIMING OF FRONT...THINK THERE
WILL BE HEATING OVER AT LEAST SRN PORTIONS OF THE CWA SAT
MORNING...WHICH SHOULD PROVIDE ENUF DESTABLIZATION FOR TSTRMS TO
FORM ALONG THE FRONT AS IT DROPS THROUGH.
FRONT THEN PROGGED TO STALL ACROSS THE CAROLINAS SUN AND MON...WITH
WAVES RIDING E ALONG THE FRONT SUN...AND POSSIBLY TUE. FOR
NOW...PLAN TO CONTINUE RAIN CHCS SUN. CONSIDERING A DRY MON...THEN
RAIN CHCS AGAIN TUE BASED ON MRF...BUT WILL COORDINATE DAYS 6 AND 7
WITH SURROUNDING OFFICES.
RECORD HIGHS WED (LAST OCCURRED IN 1976):
4/17
RIC 96
ORF 90
SBY 91
ECG 93
FCSTID = 18
SBY 61 87 62 80 / 10 20 30 30
OXB 60 77 61 77 / 10 20 30 30
ECG 63 92 65 81 / 20 20 30 30
ORF 63 92 65 81 / 20 20 30 30
PHF 61 91 62 84 / 10 20 30 30
AKQ 62 93 63 83 / 10 20 30 30
RIC 61 93 62 85 / 10 20 30 30
FVX 61 93 62 85 / 10 20 30 30
.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.
REILLYIn the hours before
Local storm report, Apr 16, 1:54 PM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
154 PM EDT TUE APR 16 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 1 N ISLE OF WIGHT VA 1.00 INCH HAIL
04/15/02 ISLE OF WIGHT REPORTED BY AG EXTENSION
OFFICE
DRLocal storm report, Apr 16, 4:44 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
444 PM EDT TUE APR 16 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM SLIGO NC 1.75 INCH HAIL
04/16/02 CURRITUCK REPORTED BY LAW
ENFORCEMENTThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:44 PM EDT | Severe Thunderstorm Warning | AKQ | Currituck | 31 min |
| Apr 16, 4:48 PM EDT | Severe Thunderstorm Warning | AKQ | Camden | 32 min |
| Apr 16, 5:19 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Pasquotank | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.